×

Homotopy type and volume of locally symmetric manifolds. (English) Zbl 1076.53040

The work provides partial answers (cf. Theorem 1.5) to the following conjecture: For any symmetric space of noncompact type \(S\), there are constants \(\alpha(S), d(S)\), such that any irreducible \(S\)-manifold \(\,M=\Gamma\setminus S\,\) (which is assumed also to be arithmetic in the case \(\,\text{dim}S=3\,\)) is homotopically equivalent to a simplicial complex with at most \(\alpha(S)\,\text{vol}(M)\) vertices, all of them of valence at most \(d(S)\). For example, the conjecture holds for noncompact arithmetic \(S\)-manifolds. The results imply quantitative versions for some classical finiteness statements. The author provides a linear bound on the size of a minimal presentation of the fundamental group in terms of the volume and is able to estimate the number of \(S\)-manifolds with bounded volume.
The basic idea behind the main result of Theorem 1.5 is to construct, inside each \(S\)-manifold \(M\), a submanifold \(M'\), which is similar enough to \(M\) and for which one can construct a triangulation of size \(\,c\cdot\text{vol}(M)\,\). For this construction, one requires a lower bound on the injectivity radius of \(M'\) (independent of \(M\)) and some bounds on the geometry of the boundary of \(M'\).

MSC:

53C20 Global Riemannian geometry, including pinching
22E40 Discrete subgroups of Lie groups
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] U. Bader and A. Nevo, Conformal actions of simple Lie groups on compact pseudo-Riemannian manifolds , J. Differential Geom. 60 (2002), 355–387. · Zbl 1076.53083
[2] W. Ballmann, M. Gromov, and V. Schroeder, Manifolds of Nonpositive Curvature , Progr. Math. 61 , Birkhäuser, Boston, 1985. · Zbl 0591.53001
[3] R. Benedetti and C. Petronio, Lectures on Hyperbolic Geometry , Universitext, Springer, Berlin, 1992. · Zbl 0768.51018
[4] A. Borel, Commensurability classes and volumes of hyperbolic \(3\)-manifolds , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8 (1981), 1–33. · Zbl 0473.57003
[5] A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups , Ann. of Math. (2) 75 (1962), 485–535. JSTOR: · Zbl 0107.14804
[6] A. Borel and G. Prasad, Finiteness theorems for discrete subgroups of bounded covolume in semisimple groups , Inst. Hautes Études Sci. Publ. Math. 69 (1989), 119–171. · Zbl 0707.11032
[7] R. Bott and L. W. Tu, Differential Forms in Algebraic Topology , Grad. Texts in Math. 82 , Springer, New York, 1982. · Zbl 0496.55001
[8] M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature , Grundlehren Math. Wiss. 319 , Springer, Berlin, 1999. · Zbl 0988.53001
[9] M. Burger, T. Gelander, A. Lubotzky, and S. Mozes, Counting hyperbolic manifolds , Geom. Funct. Anal. 12 (2002), 1161–1173. · Zbl 1029.57021
[10] M. Burger and V. Schroeder, Volume, diameter and the first eigenvalue of locally symmetric spaces of rank one , J. Differential Geom. 26 (1987), 273–284. · Zbl 0599.53042
[11] J. Cheeger and D. G. Ebin, Comparison Theorems in Riemannian Geometry , North-Holland Math. Library 9 , North-Holland, Amsterdam, 1975. · Zbl 0309.53035
[12] T. Chinburg, Volume of hyperbolic manifolds , J. Differential Geom. 18 (1983), 783–789. · Zbl 0578.22014
[13] D. Cooper, The volume of a closed hyperbolic \(3\)-manifold is bounded by \(\pi\) times the length of any presentation of its fundamental group , Proc. Amer. Math. Soc. 127 (1999), 941–942. JSTOR: · Zbl 1058.30037
[14] K. Corlette, Archimedean superrigidity and hyperbolic geometry , Ann. of Math. (2) 135 (1992), 165–182. JSTOR: · Zbl 0768.53025
[15] H. Garland and M. S. Raghunathan, Fundamental domains for lattices in (\(\mathbf{R}\)-)rank \(1\) Lie groups , Ann. of Math. (2) 92 (1970), 279–326. JSTOR: · Zbl 0206.03603
[16] M. Gromov, Hyperbolic Manifolds (according to Thurston and Jorgensen) , Séminaire Bourbaki 1979/80, exp. no. 546, Lecture Notes in Math. 842 , Springer, Berlin, 1981, 40–53.
[17] ——–, Metric Structures for Riemannian and Non-Riemannian Spaces , Progr. Math. 152 , Birkhäuser, Boston, 1998.
[18] M. Gromov and R. Schoen, Harmonic maps into singular spaces and \(p\)-adic superrigidity for lattices in groups of rank one , Inst. Hautes Études Sci. Publ. Math. 76 (1992), 165–246. · Zbl 0896.58024
[19] D. A. Každan [D. A. Kazhdan], On the connection of the dual space of a group with the structure of its closed subgroups (in Russian), Funkcsional. Anal. i Priložen. 1 (1967), 71–74. · Zbl 0168.27602
[20] A. Lubotzky, Subgroup growth and congruence subgroups , Invent. Math. 119 (1995), 267–295. · Zbl 0848.20036
[21] G. A. Margulis, “Non-uniform lattices in semisimple algebraic groups” in Lie Groups and Their Representations (Budapest, 1971) , Halsted, New York, 1975, 371–553. · Zbl 0316.22009
[22] –. –. –. –., Arithmeticity of the irreducible lattices in the semisimple groups of rank greater than \(1\) , Invent. Math. 76 (1984), 93–120. · Zbl 0551.20028
[23] ——–, Discrete Subgroups of Semisimple Lie Groups , Ergeb. Math. Grenzgeb. (3) 17 , Springer, Berlin, 1990. · Zbl 0732.22008
[24] G. A. Margulis and J. Rohlfs, On the proportionality of covolumes of discrete subgroups , Math. Ann. 275 (1986), 197–205. · Zbl 0579.22014
[25] V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory , Pure Appl. Math. 139 , Academic Press, Boston, 1994. · Zbl 0841.20046
[26] G. Prasad, Volume of \(S\)-arithmetic quotients of semi-simple groups , Inst. Hautes Études Sci. Publ. Math. 69 (1989), 91–117. · Zbl 0695.22005
[27] M. S. Raghunathan, Discrete Subgroups of Lie Groups , Ergeb. Math. Grenzgeb. 68 , Springer, New York, 1972. · Zbl 0254.22005
[28] E. H. Spanier, Algebraic Topology , McGraw-Hill, New York, 1996.
[29] B. Sury, Arithmetic groups and Salem numbers , Manuscripta Math. 75 (1992), 97–102. · Zbl 0752.11043
[30] W. P. Thurston, Three-Dimensional Geometry and Topology, Vol. 1 , Princeton Math. Ser. 35 , Princeton Univ. Press, Princeton, 1997. · Zbl 0873.57001
[31] H. C. Wang, “Topics on totally discontinuous groups” in Symmetric Spaces (St. Louis, Mo., 1969–1970.) , Pure Appl. Math. 8 , Dekker, New York, 1972, 459–487. · Zbl 0232.22018
[32] S. P. Wang, The dual space of semi-simple Lie groups , Amer. J. Math 91 (1969), 921–937. JSTOR: · Zbl 0192.36102
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.